Text Size: SMALL  LARGE


CM in Brainstem

 

 From: "Larry Chavarria"
Sent: January 13, 2007

One day, in 1982, my vision became double. I went to my FP doctor, my vital and neurological signs were good. He recommended a eye doctor. A optometrist could not find any problems with my eyes and stated maybe my double vision problem was a 'stress' issue. I made a appointment with a chiropractor. He gave me a special 'adjustment' and ask me how i felt, I responded 'worse much worse'. Soon after, I developed typical stroke like systems (my balance was so bad that I could not stand). I went back to see the doctor and I told him, 'something is wrong'. He agreed and sent me to hospital for a CT scan (I think this was before MRI technology). I was informed that I was experiencing a hemorrhage in the brain stem. The doctors told me that surgery in that area was not possible. The internist order 'bed rest' (in hospital) for three months. During my hospital stay, I had many doctors who visited me and wanted to hear my story. I guess most people who have a major hemorrhage in the brain stem do not survive. I did. The neurologist said I had a birth defect (a unneeded blood vessel). He said that blood vessel just 'blew up'. Within weeks of my release from hospital, I recovered from my stroke like symptoms (except the double vision).

The double vision problem was corrected by prisms. I was normal, again.

Ten years later, I started experiencing occasional tingling or buzzing sensation on my right side. I lived with the buzzing sensation for years. I also started to get panic attacks. The doctors, I saw (I guess) did not believe me. I have a HMO, the only way someone can see a neurologist, is to be 'referred' by a FP. About five years, ago, I got 'referred'. The neurologist ordered all the typical test. She said the MRI only re veiled a scab (from 1982 hemorrhage). She called me the 'anxiety kid', meaning that my symptoms were imagined. She did put me on 'Tegretol'. The 'Tegretol' seem to help the 'buzzing' sensation, but seem to enhanced the panic disorders (I was terrified of driving over bridges and high freeway overpasses). This neurologist wanted to keep me on this medication for psychological reasons (I guess she thought all my stated symptoms were 'made-up'). I took myself off the medication and made the decision to live with the tingling sensation.

May 2006, my double vision became worse, I could not watch TV. The previous years I started walking with a limp from right side weakness, and it became worse. Luckily for me, the previous neurologist (the famous Dr. 'G') had retired (or was forced to retired?) from my HMO. The new neurologist said the (new) MRI revealed 'cavernous malformation' in the brain stem. Based on my history, the doctor said I may have experienced at least three 'bleeds'. She referred me to the HMO's neurosurgeon. The neurosurgeon told me he expected me to recover and to see him again in six months (I don't think he wants to operate). Since May, I have constant nausea and ringing in my right ear. Sometimes this nausea gets so extreme that I pray to God, "Thank you for my life experience, take me". These doctors tell me the symptoms are psychological. The psychologist has prescribed three different anti-anxiety medications, none have worked. I guess all I can do is wait.

Thank you for reading my story.

Larry